Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 347, NWS Twin Cities, MN

September 3, 2005Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 3, 2005, 11:55 PM CDT for Sibley County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 11:55 PM CDT (04:55 UTC)
Expired
Sep 4, 2005, 1:00 AM CDT
In force
65 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 12:34 AM CDTHAIL 0.75Gibbon, MNHAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 8:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2847 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 040456
SVRMPX
MNC143-040600-
/O.NEW.KMPX.SV.W.0347.050904T0455Z-050904T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIBLEY COUNTY IN CENTRAL MINNESOTA

* UNTIL 100 AM CDT

* AT 1151 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 11 MILES   
  WEST OF GAYLORD AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GAYLORD...
  GIBBON...
  WINTHROP...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4463 9436 4463 9461 4446 9450 4447 9405

$$

MKM
2 follow-up statements
000 
WWUS53 KMPX 040510
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1210 AM CDT SUN SEP 4 2005

MNC143-040600-
/O.CON.KMPX.SV.W.0347.000000T0000Z-050904T0600Z/
SIBLEY MN-
1210 AM CDT SUN SEP 4 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SIBLEY COUNTY...

AT 1208 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR WINTHROP...OR ABOUT 19 MILES NORTH OF NEW
ULM...AND MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE NEW SWEDEN...GIBBON AND
GAYLORD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4463 9436 4463 9461 4446 9450 4447 9405

$$
000 
WWUS53 KMPX 040557
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1256 AM CDT SUN SEP 4 2005

MNC143-040611-
/O.EXP.KMPX.SV.W.0347.000000T0000Z-050904T0600Z/
SIBLEY MN-
1256 AM CDT SUN SEP 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SIBLEY COUNTY WILL EXPIRE AT
100 AM CDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR 
SIBLEY COUNTY HAS WEAKENED AND MOVED SOUTH OF THE COUNTY. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4463 9436 4463 9461 4446 9450 4447 9405

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:22 PM CDT, 8 hours 33 minutes earlier.

Area forecast discussion, Sep 3, 3:22 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT SAT SEP 3 2005

.DISCUSSION...TONIGHT THROUGH TUESDAY
SEVERE WEATHER IN PROGRESS WITH LITTLE TIME FOR DISCUSSION. STRONG
LOW LEVEL THETA-E ADVECTION EARLY TONIGHT ACROSS THE CWA WITH
INCREASING INSTABILITY. MCV EVIDENT TO OUR NORTH ATTM WITH TRAINING
ECHOES DEVELOPING CURRENTLY ACROSS OUR NORTHERN CWA. WARMER MID
LEVEL TEMPERATURES SPREAD ACROSS THE CWA SUNDAY AND MONDAY WITH A
PRETTY GOOD CAP IN PLACE. STAYED DRY. NEXT FRONT STILL ON TRACK FOR
TUESDAY WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS.

LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY
WITH CURRENT SEVERE WEATHER LITTLE TIME TO ADD TO DISCUSSION. COLD
FRONT PASSING THRU AREA TUESDAY NIGHT TRYING TO REACH IA BEFORE
COMING BACK NORTH AS A WARM FRONT AHEAD OF APPROACHING VIGOROUS
UPPER TROF.  ADDED SOME POPS TO S AREAS ON WEDNESDAY AND RAISED
SURFACE DEWPOINTS SOMEWHAT IN DEVELOPING SOUTHERLY FLOW.  UPPER TROF
SHOULD CARRY SURFACE FEATURE THRU AREA FRIDAY AND FRIDAY NIGHT.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RAH/BAP
Hazardous weather outlook, Sep 3, 9:42 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT SAT SEP 3 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ023-024-026-041100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-PEPIN-PIERCE-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-
WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
942 PM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA.

.DAY ONE...OVERNIGHT

THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAINS WILL CONTINUE DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE OVERNIGHT
HOURS.

WIZ014>016-025-027-028-041100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-POLK-RUSK-
942 PM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WILL CONTINUE DURING THE OVERNIGHT HOURS. SOME THESE
STORMS ARE LIKELY TO PRODUCE TORRENTIAL RAINS ALONG WITH LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE OVERNIGHT
HOURS.

In the hours before

Local storm report, Sep 3, 9:51 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             2 W LITCHFIELD          45.12N 94.57W
09/03/2005  1.75 INCH        MEEKER             MN   TRAINED SPOTTER

            QUARTER TO GOLF BALL HAIL

&&

LRS
Local storm report, Sep 3, 10:22 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             2 N NEW PRAGUE          44.58N 93.57W
09/03/2005  0.75 INCH        SCOTT              MN   LAW ENFORCEMENT

            DIME SIZE HAIL

&&

LRS
Local storm report, Sep 3, 10:30 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             ARLINGTON               44.61N 94.08W
09/03/2005  0.88 INCH        SIBLEY             MN   TRAINED SPOTTER

&&

LRS
Local storm report, Sep 3, 10:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             STEWART                 44.73N 94.49W
09/03/2005  1.00 INCH        MCLEOD             MN   LAW ENFORCEMENT

&&

LRS
Local storm report, Sep 3, 11:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             STEWART                 44.73N 94.49W
09/03/2005  1.00 INCH        MCLEOD             MN   AMATEUR RADIO

&&

KAT
Local storm report, Sep 3, 11:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     HAIL             2 NE WATERVILLE         44.24N 93.55W
09/03/2005  0.88 INCH        LE SUEUR           MN   AMATEUR RADIO

&&

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:36 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Wright54 min
Sep 3, 7:59 PM CDTSevere Thunderstorm WarningMPXStearns46 min
Sep 3, 8:23 PM CDTSevere Thunderstorm WarningMPXHennepin67 min
Sep 3, 8:30 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker60 min
Sep 3, 8:40 PM CDTSevere Thunderstorm WarningMPXDakota65 min
Sep 3, 8:49 PM CDTSevere Thunderstorm WarningMPXCarver, Wright56 min
Sep 3, 8:56 PM CDTSevere Thunderstorm WarningMPXScott64 min
Sep 3, 9:09 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville66 min
Sep 3, 9:12 PM CDTSevere Thunderstorm WarningMPXGoodhue63 min
Sep 3, 9:25 PM CDTSevere Thunderstorm WarningMPXMeeker65 min
Sep 3, 9:41 PM CDTSevere Thunderstorm WarningMPXDakota64 min
Sep 3, 9:50 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice55 min
Sep 3, 9:55 PM CDTSevere Thunderstorm WarningMPXScott65 min
Sep 3, 10:05 PM CDTSevere Thunderstorm WarningMPXSibley55 min
Sep 3, 10:14 PM CDTSevere Thunderstorm WarningMPXGoodhue61 min
Sep 3, 10:16 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville59 min
Sep 3, 10:51 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice54 min
Sep 3, 10:58 PM CDTSevere Thunderstorm WarningMPXSibley62 min
Sep 3, 11:13 PM CDTSevere Thunderstorm WarningMPXMcLeod62 min
Sep 4, 12:36 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker54 min
Sep 4, 1:27 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker63 min
Sep 4, 1:32 AM CDTFlash Flood WarningMPXMcLeod, Meeker3 hr
Sep 4, 1:53 AM CDTSevere Thunderstorm WarningMPXWright67 min
Sep 4, 1:57 AM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne63 min
Sep 4, 2:25 AM CDTSevere Thunderstorm WarningMPXHennepin65 min
Sep 4, 2:27 AM CDTSevere Thunderstorm WarningMPXMcLeod63 min
Sep 4, 2:50 AM CDTSevere Thunderstorm WarningMPXCarver55 min
Sep 4, 2:57 AM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne, Wright63 min
Sep 4, 3:57 AM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne63 min
Sep 4, 4:07 AM CDTSevere Thunderstorm WarningMPXHennepin53 min
Sep 4, 4:11 AM CDTSevere Thunderstorm WarningMPXCarver64 min
Sep 4, 4:16 AM CDTFlash Flood WarningMPXAnoka, Hennepin3 hr
Sep 4, 4:21 AM CDTSevere Thunderstorm WarningMPXScott54 min
Sep 4, 5:06 AM CDTFlash Flood WarningMPXCarver, Scott3 hr
Sep 4, 5:10 AM CDTSevere Thunderstorm WarningMPXHennepin65 min
Sep 4, 5:16 AM CDTSevere Thunderstorm WarningMPXCarver59 min
Sep 4, 5:34 AM CDTSevere Thunderstorm WarningMPXScott56 min
Sep 4, 5:54 AM CDTFlash Flood WarningMPXRamsey3 hr
Sep 4, 6:10 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin65 min
Sep 4, 6:27 AM CDTSevere Thunderstorm WarningMPXScott63 min
Sep 4, 6:53 AM CDTFlash Flood WarningMPXRice, Steele4 hr
Sep 4, 6:57 AM CDTFlash Flood WarningMPXAnoka, Hennepin2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.